Texas, 2008

Lightning Strike in Texas, October 7, 2008

October 7, 2008 · NWS EWX · 1 event in 1 county or zone

A lightning strike caused extensive damage to a residence in Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A lightning strike caused extensive damage to a residence in Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 6, 11:07 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 6, 11:07 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 AM CDT TUE OCT 7 2008

.AVIATION...
BOTTOM EDGE OF A SQUALL LINE IS BEING INTERFERED WITH BY A SEA
BREEZE SO IS TEMPERORARILY BREAKING UP INTO SCATTERED CELLS OVER
A BROADER AREA OVER THE EASTERN HILL COUNTRY. THIS COULD RESULT
IN A LONGER IMPACT ON THE AUS TERMINAL AND COULD RESULT IN LESS
FOCUSING AND COVERAGE FOR THE SAT METRO AREA TERMINALS. COLD FRONT
IS MAKING GOOD PROGRESS TOWARD THE DRT AREA, AND LOOKS TO PASS
THROUGH DRT BETWEEN 9 AND 10Z AND INTO AUS BY 11Z AND SAT BY 12Z.
BY 14Z, NEARLY ALL AREAS SHOULD SEE VFR CONDITIONS TO CARRY
THROUGH THE END OF THE TAF PERIOD. SOME EXTRA WINDS WERE ADDED FOR
THE MIDDLE OF THE DAY DUE TO INCREASING MOS WIND TRENDS

&&

.PREV DISCUSSION... /ISSUED 848 PM CDT MON OCT 6 2008/

UPDATE...PROBABILITIES WERE RECONFIGURED FROM NOW TIL MIDNIGHT AS
A SUBSIDENT SOUTHWEST TO WEST FLOW ALOFT WAS LIMITING DEVELOPMENTS.
NEW RAOB DATA FROM KDRT AND KCRP REINFORCE IDEA AND POINT TO
SEVERAL INVERSIONS IN THE LOW AND MID LEVELS AS TEMPERATURES HAD
INCREASED AND MOISTURE DECREASED IN THE ZONE OF SOUTH-WESTERLIES
ALOFT. AFTER MIDNIGHT..PROBABILITIES STILL ON TRACK AS LATEST RUC
SHOWS LAST DISTURBANCE PUSHING TROUGH THROUGH EASTERN CWA INTO
RICHER MOISTURE FIELD. THIS WILL DESTABILIZE UPPER LEVELS AT THE
SAME TIME LOWERING SUBSIDENT SOUTHWEST WIND INFLUENCE.
THUS..ACTIVITY SHOULD FORM AGAIN..MAINLY EAST OF THE I-35 CORRIDOR
LATE TONIGHT.

PREV DISCUSSION... /ISSUED 302 PM CDT MON OCT 6 2008/

DISCUSSION...
THIS AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WERE DEVELOPING ACROSS OUR NORTHEAST COUNTIES IN THE WARM AND
UNSTABLE AIRMASS...IN ADVANCE OF THE DRY LINE AND COLD FRONT.
THE PRE-FRONTAL TROF/DRY LINE IS EAST OF K6R6 AND KSJT WITH THE
COLD FRONT HAVING PASSED THROUGH KINK AND KLBB. THE BEST LOW LEVEL
CONVERGENCE WILL OCCUR ALONG AND AHEAD OF THE FRONTAL BOUNDARY ALONG
AND EAST OF HIGHWAY 281 WHERE THE BEST LOW LEVEL MOISTURE AXIS IS
LOCATED. THUS THE BEST CHANCE FOR MEASURABLE RAINFALL ASSOCIATED
WITH THE FROPA WILL BE MAINLY EAST OF HIGHWAY 281. THE FRONTAL
BOUNDARY WILL MOVE ACROSS OUR CWFA OVERNIGHT AND WILL CLEAR OUR
SOUTHEAST COUNTIES TUESDAY MORNING. THERE WILL BE SOME POST-
FRONTAL SHOWERS LINGERING ACROSS OUR SOUTHEAST COUNTIES TUESDAY
AFTERNOON AS THE COLD FRONT CLEARS THE MIDDLE TEXAS COAST.

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE WEATHER
ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY. THIS PATTERN
WILL RESULT IN COOL MORNINGS AND WARM AFTERNOONS.

GULF MOISTURE WILL BEGIN TO RETURN TO THE CWFA ON FRIDAY. ATMOSPHERIC
MOISTURE LEVELS WILL INCREASE SATURDAY THRU MONDAY IN ADVANCE OF
THE NEXT UPPER LEVEL TROF AND ASSOCIATED COLD FRONT. THUS A WET
WEEKEND IS EXPECTED. ATTM THE NEXT COLD FRONT IS EXPECTED TO MOVE
ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT OF NEXT WEEK. THE GFS HAS
BEEN INCONSISTENT WITH THE TIMING OF THIS FRONT SO WENT WITH THE
HPC DAY 7 GRAPHIC FOR FRONTAL TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  86  59  88  57 /  60  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  66  86  54  86  52 /  60  10   0   0   0
DEL RIO INTL AIRPORT           68  88  59  87  58 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       68  86  58  88  54 /  30  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/18
Hazardous weather outlook, Oct 6, 8:53 AM CST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT MON OCT 6 2008

TXZ171>173-183>194-202>209-217>225-228-071500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
953 AM CDT MON OCT 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. A FEW HEAVY DOWNPOURS AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 6, 11:42 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT TUE OCT 7 2008

TXZ188>190-070645-
BLANCO-GILLESPIE-KENDALL-
1242 AM CDT TUE OCT 7 2008

...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...GILLESPIE AND KENDALL
COUNTIES...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LBJ STATE PARK TO 7
MILES SOUTHWEST OF FREDERICKSBURG...OR ALONG A LINE EXTENDING FROM 13
MILES EAST OF FREDERICKSBURG TO 7 MILES SOUTHWEST OF
FREDERICKSBURG...MOVING EAST AT 18 MPH.

THESE STORMS WILL BE NEAR...
  ROCKY HILL BY 1250 AM CDT.
  BLUMENTHAL BY 100 AM CDT.
  STONEWALL BY 105 AM CDT.
  LBJ STATE PARK BY 110 AM CDT.
  LUCKENBACH BY 115 AM CDT.
  HYE BY 120 AM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Oct 7, 12:34 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 AM CDT TUE OCT 7 2008

TXZ186-188-189-070730-
GILLESPIE-KENDALL-KERR-
134 AM CDT TUE OCT 7 2008

...STRONG THUNDERSTORMS WERE AFFECTING GILLESPIE...KENDALL AND KERR
COUNTIES...

AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BANKERSMITH TO
KERRVILLE STATE PARK...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH
OF FREDERICKSBURG TO KERRVILLE...MOVING EAST AT 28 MPH.

THESE STORMS WILL BE NEAR...
  CENTER POINT BY 140 AM CDT.
  COMFORT BY 155 AM CDT.
  WARING BY 205 AM CDT.
  WELFARE BY 210 AM CDT.
  NELSON CITY BY 215 AM CDT.
  WALNUT GROVE BY 220 AM CDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

The radar

The Ft Hood radar (KGRK), 56 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Travis

When
October 7, 2:15 AM CST
Where
Travis County, 2.26 mi N of Austin Mabry
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
30.352, -97.775

Lightning caused house fire on Northgrove Road in the Cat Mountain area of northwest Austin.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137624.